Colorado, 2007

Lightning Strike in Colorado, July 15, 2007

July 15, 2007 · NWS PUB · 1 event in 1 county or zone

A lightning strike during the evening set 14 bales of hay on fire just west of Hooper.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A lightning strike during the evening set 14 bales of hay on fire just west of Hooper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 1:38 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 1:38 PM MST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT SUN JUL 15 2007

.SHORT TERM...
(TONIGHT AND MONDAY)

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS COVERAGE THE MAIN
CONCERN.  UPR RIDGE WL REMAIN CENTERED NR THE 4 CORNERS
AREA...KEEPING WARM TEMPS OVR THE FORECAST AREA. SHOWERS AND TSTMS
WL CONTINUE OVR THE MTS THIS AFTERNOON AND EARLY THIS EVENING...AND
A SHRTWV OVR ERN CO/WRN KS WL PROBABLY PRODUCE A FEW STORMS OVR THE
ERN AREAS.  CHANCES FOR MEASURABLE PCPN OVR THE I-25 CORRIDOR THIS
EVENING ARE VERY SMALL. IF ANY STORMS DO MOVE OVR THE I-25 CORRIDOR
THEY SHOULD PRODUCE LITTLE PCPN...BUT WIND GUSTS OF 40-45 MPH WL BE
POSSIBLE. SHOWERS AND TSTMS SHOULD DIE OUT AFTER SUNSET.  ON MONDAY
THERE WL BE ANOTHER ROUND OF AFTERNOON SHOWERS AND TSTMS...STARTING
OVR THE MTS IN THE EARLY AFTERNOON AND SPREADING TO NEARBY LOWER
ELEVATIONS...BUT IT DOES NOT LOOK LIKE WE WL SEE ANY ACTIVITY OVR
MOST OF THE SERN PLAINS. THE MAIN THREATS FROM THE TSTMS WL AGAIN BE
CLOUD TO GROUND LIGHTNING AND WIND GUSTS AROUND 45 MPH.

.LONG TERM...
(MONDAY NIGHT THROUGH SUNDAY)

LITTLE CHANGE NEEDED TO ONGOING GRIDS.  UPPER HIGH TO THE WEST STILL
ADVERTISED TO TRANSLATE EASTWARD BRINGING WARMING TEMPS THROUGH THE
MIDDLE OF NEXT WEEK.  STILL ENOUGH RESIDUAL MOISTURE PRESENT TO
WARRANT ISOLATED TO SCATTERED AFTN POPS EACH DAY...WITH MAJORITY OF
CONVECTION REMAINING ACROSS THE MOUNTAIN AREAS.  H7 TEMPS WARM TO
BETWEEN +16C AND +19C BY TUES...WHICH WILL CAUSE TEMPS TO APPROACH
100 ACROSS THE PLAINS...WITH 70S/80S MOUNTAINS AND HIGH VALLEYS.  BY
WED...INCREASING MOISTURE ALOFT/CLOUD COVER MAY BRING SLIGHTLY
GREATER COVERAGE IN THUNDERSTORMS ACROSS THE WRN AREAS ALONG WITH
SLIGHTLY COOLER TEMPS...WHILE THE EASTERN PLAINS REMAIN IN THE
MID/UPPER 90S.  GFS IS INDICATING A WEAK PV FEATURE CURRENTLY OFF THE
SRN CA COAST WILL BE MOVING THROUGH THE RIDGE AND AFFECTING WRN AND
NRN PORTIONS OF THE FCST AREA TUES NIGHT/WED.  FOR THIS
REASON...HAVE KEPT SOME ISOLATED POPS ALL NIGHT FOR AREAS ALONG AND
WEST OF THE CONTDVD STARTING TUES NIGHT...WITH A SLIGHTLY HIGHER
AFTN COVERAGE OF TSTORMS POSSIBLE FOR WED. NAM12 MODEL SOUNDINGS
STILL SUGGEST THUNDERSTORMS WILL BE MAINLY HIGH BASED...PRODUCING
MORE WIND THAN RAINFALL.

LATEST LONG RANGE MODELS STILL ADVERTISING A SHORTWAVE TROF DROPPING
THROUGH THE GREAT LAKES REGION...WHICH ALLOWS A COLD FRONT TO
BACKDOOR INTO EASTERN CO BY FRI.  THIS IS A CHANGE FROM PREVIOUS
RUNS YESTERDAY...BUT WITH A COUPLE RUNS IN A ROW SUPPORTING THIS
SOLN...HAVE COOLED OFF MAX TEMPS A COUPLE DEGREES AND HAVE ADDED
SOME CONSERVATIVE ISOLATED POPS TO THE EASTERN PLAINS FOR FRI AFTN.
UPPER RIDGE AXIS STAYS JUST TO OUR WEST THROUGH NEXT
WEEKEND...SUGGESTING SLIGHTLY COOLER TEMPERATURES FOR THE EAST WITH
CONTINUED ISOLATED POPS FOR THE EASTERN MTS/ADJACENT PLAINS.  -KT

&&

.AVIATION...

MAIN CONCERN WILL BE ISOLATED AFTERNOON/EVENING THUNDERSTORMS
PRODUCING GUSTY WINDS TO AROUND 40 MPH AND LIGHTNING. GREATEST
THUNDERSTORM COVERAGE SHOULD BE ALONG AND NEAR THE MOUNTAINS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

28/31
Hazardous weather outlook, Jul 15, 5:00 AM MST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
600 AM MDT SUN JUL 15 2007

COZ058>089-093>099-161200-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
600 AM MDT SUN JUL 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
TODAY...MAINLY FROM THE I-25 CORRIDOR WESTWARD.

THE MAIN THREATS FROM STORMS TODAY WILL BE WIND GUSTS TO AROUND 40
MPH AND LIGHTNING. ISOLATED POCKETS OF HEAVY RAIN WILL ALSO
POSSIBLE.

THE FIRST STORMS WILL DEVELOP IN THE MOUNTAINS AFTER 11 AM MDT.
ON THE PLAINS...STORMS WILL DEVELOP DURING THE EARLY AFTERNOON
HOURS. ALL ACTIVITY SHOULD BE OVER BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE MOST OF THE AREA THROUGH THE PERIOD...WITH THE BEST STORM
COVERAGE EXPECTED ACROSS THE MOUNTAINS AND HIGH MOUNTAIN VALLEYS.
THE MAIN THREATS FROM STORMS WHICH DO DEVELOP WILL BE CLOUD TO
GROUND LIGHTNING AND WIND GUSTS TO AROUND 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Alamosa

When
July 15, 6:30 PM MST
Where
Alamosa County, Hooper
Property damage
$2,000
Reported by
Newspaper
Coordinates
37.740, -105.880

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50122.